Drugs such as idelalisib may frequently cause immune-mediated hepatotoxicity, and should be used with caution as a front-line therapy for chronic lymphocytic leukemia (CLL), according to a study published in Blood.1
Twenty-four patients with CLL were enrolled in a phase 2 study where they received idelalisib alone for 2 months, followed by a 6-month combination of idelalisib and ofatumumab, an anti-CD20 antibody.
Seventy-nine percent (19) of patients experienced grade 1 or greater alanine aminotransferase (ALT) or aspartate aminotransferase (AST), and 54% (13 patients) experienced grade 3 or higher transaminitis. These adverse effects were observed before ofatumumab introduction. Younger patients and those with mutated immunoglobulin heavy chain (IHGV) status were at greater risk of hepatotoxicity.
RELATED: Obinutuzumab Superior to Rituximab for Previously Untreated Follicular Lymphoma
Results suggest that the instances of hepatotoxicity were immune mediated: each case of transaminitis was resolved either by withholding idelalisib, initiating immunosuppressants, or both.
The authors concluded that drugs such as idelalisib should be used with caution, particularly among younger patients who have not previously received drug-specific therapy.
- Lampson BL, Kasar SN, Matos TR, Morgan EA, Rassenti L, Davids MS, et al. Idelalisib given front-line for treatment of chronic lymphocytic leukemia causes frequent immune-mediated hepatotoxicity [published online ahead of print May 31, 2016]. Blood. doi: 10.1182/blood-2016-03-707133.